Alert archive / Kansas / High Wind Warnings in 2013

High Wind Warning 1, NWS Wichita, KS

June 4, 20135 counties in Kansas

NWS Wichita, KS issued this high wind warning at Jun 4, 2013, 1:04 AM CDT for 5 counties in Kansas. It was in force for 107 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2013, 1:04 AM CDT (06:04 UTC)
Expired
Jun 4, 2013, 2:51 AM CDT
In force
107 min
Issued by
NWS Wichita, KS

Counties Cowley County, KS, Harper County, KS, Kingman County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 33 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 1:26 AM CDTNON-TSTM WND GST 623 Wsw Belle Plaine, KS
Jun 4, 1:28 AM CDTNON-TSTM WND GST 54Wellington Airport, KS
Jun 4, 1:28 AM CDTNON-TSTM WND DMG9 N Wellington, KSSPOTTER REPORTED A BARN ROOF WAS BLOWN OFF AND PRIVACY FENCE BLOWN DOWN. ADDITIONALLY A PIECE OF FLYING PLYWOOD STRUCK A TRUCK AND DAMAGED IT PRETTY BADLY. TIME IS BASED ON MEASURED WIND SPEED REPORT FROM NEARBY AIRPORT.
Jun 4, 1:30 AM CDTNON-TSTM WND GST 543 Wsw Belle Plaine, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 6.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2013-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2013-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-436 J/kg
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WWUS73 KICT 040604
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
104 AM CDT TUE JUN 4 2013

KSZ082-083-091>093-040800-
/O.NEW.KICT.HW.W.0001.130604T0604Z-130604T0800Z/
KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...KINGMAN...WICHITA...ANTHONY...HARPER...
WELLINGTON...WINFIELD...ARKANSAS CITY
104 AM CDT TUE JUN 4 2013

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM CDT EARLY THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 3 AM CDT EARLY THIS MORNING. 

* WINDS...OF 50 TO 60 MPH WILL AFFECT THE AREA. 

* IMPACTS...THESE STRONG WINDS WERE THE RESULT OF OUTFLOW FROM
  THUNDERSTORMS JUST SOUTH OF THE BORDER IN NORTHERN OKLAHOMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS
OF 58 MPH ARE EXPECTED.  WINDS THIS STRONG CAN CAUSE PROPERTY
DAMAGE.

&&

$$
1 follow-up statement
316 
WWUS73 KICT 040751
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
251 AM CDT TUE JUN 4 2013

KSZ082-083-091>093-040900-
/O.CAN.KICT.HW.W.0001.000000T0000Z-130604T0800Z/
KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...KINGMAN...WICHITA...ANTHONY...HARPER...
WELLINGTON...WINFIELD...ARKANSAS CITY
251 AM CDT TUE JUN 4 2013

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE HIGH
WIND WARNING. 

THE STRONG SOUTH TO SOUTHEAST WINDS HAVE SUBSIDED ACROSS THE 
AREA.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this high wind warning went out at Jun 3, 11:53 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 3, 11:53 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1153 PM CDT MON JUN 3 2013

.SYNOPSIS...
ISSUED AT 113 PM CDT MON JUN 3 2013

SOUTHERLY WINDS HAVE DEVELOPED ACROSS THE REGION AS A LEE TROUGH
HAS DEVELOPED OVER EASTERN COLORADO AS OF 18Z. MOREOVER...LOW
PRESSURE EXISTS OVER EASTERN COLORADO...WITH A DRYLINE EXTENDING
SOUTHWEST FROM THIS LOW. UPPER LEVEL DATA SHOWS A PV UNDULATION
EXTENDING EAST-WEST ACROSS KANSAS INTO MISSOURI. CONVECTION IS ON
THE UPSWING ACROSS THE HIGH PLAINS ALONG THE SOUTHWEST KANSAS BORDER
WITH COLORADO.

COOK

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 113 PM CDT MON JUN 3 2013

MAIN FORECAST CONCERN IS CONVECTION. ONGOING CONVECTION ACROSS THE
HIGH PLAINS IS IN LINE WITH THE WRF-NMM AND WRF-ARW CORES /EAST
AND WEST/ FROM THIS MORNING. THE 03.12Z NAM-WRF ALSO AGREES WITH
THIS SCENARIO. STEERING WINDS AND INSTABILITY PARAMETERS SHOULD
KEEP CONVECTION WEST OF THE AREA THROUGH 00Z. THESE MODELS SHOW
AN AREA OF ISENTROPIC ASCENT AND LOW LEVEL MOISTURE TRANSPORT
MOVING INTO THE REGION OVERNIGHT. THE BEST ASCENT IS DEPICTED OVER
THE NORTH-CENTRAL KANSAS COUNTIES. THEREFORE...BEST CHANCES WILL
BE INDICATED THERE.

TUESDAY MORNING WILL SHOWS THE SYSTEM MOVING EAST AND EVENTUALLY
EXITING THE FORECAST AREA AS THE NEXT COLD FRONT MOVES INTO THE
REGION. BY TUESDAY EVENING.../05.00Z/ NWP SUGGESTS A COLD FRONT
LOCATION UP ACROSS NORTH-CENTRAL KANSAS. ONLY ONE OF THESE
SOLUTIONS HAS IT FURTHER EAST INTO SOUTH-CENTRAL KANSAS.
CONVECTION WILL DEVELOP ALONG THIS LINE AND MOVE EAST BRINGING
ADDITIONAL RAINFALL TO THE AREA.

SEVERE STORMS ARE POSSIBLE GIVEN DEEP LAYER SHEAR BEING IN THE
40-45 KNOT RANGE. IF THE BOUNDARY LAYER DEWPOINTS ARE
CORRECT...TEMPERATURE/DEWPOINT SPREADS...BACKED SURFACE FLOW...A
GOOD LOW LEVEL CAPE FAVORS SOME TORNADOES...BUT THIS IS FOR ONLY A
BRIEF PERIOD ALONG THE FRONT IN THE EVENING.

BY WEDNESDAY EVENING...HIGH PRESSURE BUILDS BACK INTO THE REGION.

COOK

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 113 PM CDT MON JUN 3 2013

THE NEXT STORM SYSTEM WILL MOVE INTO THE REGION OVER THE WEEKEND
AS ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH. THE HIGH
EXISTS FRIDAY WITH SOUTHERLY WINDS RETURNING AGAIN TO THE REGION.
A LEE TROUGH THEN DEVELOPS ACROSS THE HIGH PLAINS...WITH A FEW
STORMS MAKING IT ALL THE WAY EAST INTO THE FORECAST AREA SATURDAY.
THE FRONT THEN MOVES INTO THE REGION SUNDAY AND EXITS SUNDAY
NIGHT. HIGH PRESSURE BUILDS INTO THE REGION MONDAY.

THERE SHOULD BE ENOUGH DEEP LAYER SHEAR THE FRONT TO PRODUCE SOME
SEVERE WEATHER. LOOKS LIKE A DECENT SCENARIO FOR PRECIPITATION AS WELL. STAY
TUNED.

COOK

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1149 PM CDT MON JUN 3 2013

THE MAIN AVIATION CONCERNS CONTINUE TO BE THUNDERSTORM CHANCES
OVERNIGHT AND THEN AGAIN LATE TOMORROW.

A THUNDERSTORM COMPLEX IS MOVING ALONG AND SOUTH OF THE
OKLAHOMA/KANSAS BORDER AS OF THIS ISSUANCE. SCATTERED SHOWERS AND
THUNDERSTORMS ARE DEVELOPING NORTH OF THAT COMPLEX FROM LOW LEVEL
MOISTURE TRANSPORT. EXPECT THERE TO BE A CHANCE FOR THUNDERSTORMS
OVERNIGHT AT ALL TERMINALS EXCEPT KCNU WHERE CHANCES WILL BE MORE
INTO THE MORNING.

SOUTHERLY WINDS REMAIN STOUT TONIGHT AND HAVE KEPT WIND SPEEDS
GUSTY. TERMINALS AGAIN WILL EXPERIENCE STRONG SOUTHERLY WINDS
TOMORROW BEFORE A FRONT APPROACHES FROM THE NORTHWEST. THIS WILL
CAUSE A WIND SHIFT AT KRSL AND KSLN.

RAIN CHANCES RETURN AGAIN TOMORROW EVENING AND OVERNIGHT...BUT
HAVE LEFT THE MENTION OUT NOW AS CONFIDENCE ON TIMING/LOCATION IS
LOW.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  83  66  74 /  50  50  60  70
HUTCHINSON      65  81  64  73 /  50  50  70  70
NEWTON          64  80  64  72 /  50  50  60  70
ELDORADO        64  80  65  73 /  40  50  70  70
WINFIELD-KWLD   66  84  66  74 /  50  50  70  70
RUSSELL         64  80  60  70 /  40  40  50  50
GREAT BEND      65  81  61  70 /  40  40  50  50
SALINA          65  79  63  72 /  30  50  60  50
MCPHERSON       65  80  63  72 /  50  50  70  70
COFFEYVILLE     64  82  66  76 /  20  50  60  70
CHANUTE         63  81  65  74 /  20  50  70  70
IOLA            62  80  65  74 /  20  50  70  70
PARSONS-KPPF    63  81  66  75 /  20  50  60  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 3, 4:24 PM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
424 PM CDT MON JUN 3 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
424 PM CDT MON JUN 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT ACROSS MUCH OF THE
AREA. STRONG STORMS ARE POSSIBLE...WITH A RISK FOR A FEW SEVERE
STORMS CONFINED TO LOCATIONS MAINLY WEST OF A LINCOLN TO LYONS TO
ANTHONY LINE. THE MAIN RISKS WILL BE HAIL TO QUARTER SIZE AND WIND
GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A RISK FOR SEVERE STORMS ACROSS MUCH OF THE AREA ON
TUESDAY....TUESDAY NIGHT...AND WEDNESDAY. THE MAIN RISKS ARE LARGE
HAIL AND DAMAGING WIND GUSTS. TORNADOES ARE ALSO A THREAT IN
CENTRAL KANSAS TUESDAY EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE
ON TUESDAY NIGHT...ESPECIALLY ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS. THIS COULD RENEW THE LOWLAND FLOODING ACROSS SOME AREAS.
THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS MUCH OF THE AREA ON
WEDNESDAY...THOUGH THE RISK FOR SEVERE WEATHER WILL SHIFT TO
LOCATIONS CLOSER TO THE OKLAHOMA BORDER.

AFTER A COUPLE OF DRY DAYS ON THURSDAY AND FRIDAY...THERE IS A
CHANCE FOR MORE THUNDERSTORMS ON SATURDAY AND SUNDAY. SOME OF
THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COOK

In the hours before

Local storm report, Jun 4, 12:20 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1220 AM CDT TUE JUN 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     NON-TSTM WND GST NORWICH                 37.46N 97.85W
06/04/2013  E60 MPH          KINGMAN            KS   LAW ENFORCEMENT

&&

KED
Special weather statement, Jun 4, 12:22 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1222 AM CDT TUE JUN 4 2013

KSZ067-082-083-091-092-040545-
HARPER-KINGMAN-RENO-SEDGWICK-SUMNER-
1222 AM CDT TUE JUN 4 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER...KINGMAN...RENO...SEDGWICK AND SUMNER
COUNTIES...

AT 1218 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING THUNDERSTORMS MOVING SOUTHEAST FROM KINGMAN TOWARD
SEDGWICK...HARPER AND SUMNER COUNTIES.

WINDS AROUND 55 MPH ARE LIKELY FROM THESE WEAKENING THUNDERSTORMS.

&&

LAT...LON 3730 9814 3777 9799 3779 9715 3746 9715
      3711 9723

ES
Local storm report, Jun 4, 12:56 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1256 AM CDT TUE JUN 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     NON-TSTM WND GST 4 NNW CLEARWATER        37.56N 97.53W
06/04/2013  M59.00 MPH       SEDGWICK           KS   MESONET

&&

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:22 AM CDTSpecial Weather StatementICTSedgwick, Sumner23 min

Nearby

High Wind Warnings in Kansas, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.